Kentucky, 2015

Heavy Rain in Kentucky, September 9, 2015

September 9, 2015 · NWS PAH · 1 event in 1 county or zone

A cluster of thunderstorms occurred along a cold front as it moved very slowly southeast across western Kentucky. The storms produced locally very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms occurred along a cold front as it moved very slowly southeast across western Kentucky. The storms produced locally very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 9, 1:43 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 9, 1:43 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT WED SEP 9 2015

.SHORT TERM...(This evening through Friday night)
Issued at 243 PM CDT WED SEP 9 2015

Convection continues to shrivel as expected. In hindsight,
previous NAM solutions borderline terrible with QPF across east
sections. The ECMWF, and to lesser extents other global models did
better, though none were high enough across SEMO, SRN IL earlier.
The PVA regions within the upper trof (h7/h5) continue east. Thus
convective chances will continue to trend down through this
evening. Overnight, may have to contend with some fog. Our
forecast lows are below cross over. However there may be just
enough weak northerly flow to result in uncertainty with respect
to fog, or low cloud formation. MOS is of course influenced by
climo with its cig/vsby forecast. Relied more on cross over
conditions and sounding data.

Expect generally quiet conditions Thursday and Thursday evening.
Then the next mid level wave moves in quickly from the NW late
Thursday night. We accelerated arrival times for convective
chances after midnight Thursday night, with good chance PoPs
expected Friday as the upper system moves through. Again, not much
elevated instability. Will keep it more showery/rainy in terms of
precip wording. Chances will diminish from NW to SE Friday
evening. The NAM looks too slow moving the activity out late
Friday. Favored the faster EC/GFS solutions. Temps were a blend of
MOS and existing numbers. We did lower highs Friday.

cn

.LONG TERM...(Friday night through Wednesday)
Issued at 243 PM CDT WED SEP 9 2015

Expect a very cool start to the long term period as an exceptionally
strong 500 mb trough crosses the Ohio Valley. Per the ensemble
situational awareness table developed by Grumm and others, the
return interval for such a strong trough over the Lower Ohio Valley
is approximately once every ten years (based on 1979 to 2009
climatology for this time of year). This is computed off the 00z
NAEFS ensemble mean, which depicts 500 mb heights up to minus 3.8
standard deviations from climatology Saturday evening.

With strong model agreement that 850 mb temps will be around plus 5
most of the weekend, both highs and lows are likely to be on the
cool side of guidance. Guidance has been trending slightly lower
with each model run. The 12z gfs mos, 00z ecmwf mos, and now the 12z
in-house model blend all indicate highs only in the upper 60s on
Saturday. They also have trended toward more cloudiness, and there
is even some hint of light rain on Saturday, especially in recent
runs of the ecmwf. This looks reasonable considering the strength of
the 500 mb trough closing off directly over our region. Will mention
small pops, mainly along and east of the Mississippi River on
Saturday. Lows should fall into the 40s on Saturday night and
possibly again Sunday night as the surface high passes overhead.

Sunday through Tuesday, the upper low lifts northeast out of the
United States as a ridge replaces it. 500 mb heights rise about 30
decameters from 560 to about 590 over our region. This results in a
rapid warming trend Monday through Wednesday, with highs back into
the 80s. Dry conditions are expected Monday through at least the
middle of next week as deep-layer ridging holds sway over the
southeastern states.

my

&&

.AVIATION...
Issued at 1206 PM CDT WED SEP 9 2015

Highly variable cigs given the steady state process of overcoming
dry layers aloft over portions of the region. Mostly VFR, but
some IFR/MVFR cigs showing up at times. Will not tank conditions
too much but hint at the lower cig possibility, along with brief
MVFR vsby chance as well. Tonight, MOS hits the fog, which is also
climo influenced. Will hint at MVFR fog possibility. But given the
prospect for clouds, not going to drop them too low, yet. Will
monitor. Winds will be light. Best precip chances next few hours,
tapering off to VCSH into the early evening.

cn

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Sep 9, 7:45 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CDT WED SEP 9 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
845 AM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ONLY ISOLATED THUNDERSTORMS ARE EXPECTED TODAY THROUGH TONIGHT.
SHOWERS AND ISOLATED STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN
MAINLY TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. HEAVY RAIN
AND LIGHTNING WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CN

In the hours before

Local storm report, Sep 9, 1:36 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT WED SEP 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HEAVY RAIN       WOODLAWN                38.33N 89.04W
09/09/2015  M3.10 INCH       JEFFERSON          IL   TRAINED SPOTTER

            STORM TOTAL RAINFALL FROM 4 PM CDT 09/08/2015 TO 230 PM
            CDT ON 09/09/2015.

&&

K. SMITH
Special weather statement, Sep 9, 4:28 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT WED SEP 9 2015

KYZ022-092300-
TODD KY-
528 PM CDT WED SEP 9 2015

...SPECIAL WEATHER STATEMENT FOR SOUTHEAST TODD COUNTY KENTUCKY...

AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS NEAR GUTHRIE...OR 8 MILES SOUTHEAST OF ELKTON...MOVING
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...HEAVY RAIN...CAPABLE OF PRODUCING AN INCH OR MORE IN AN
HOUR WILL BE POSSIBLE FOR SOUTHEAST TODD COUNTY.

LOCATIONS IMPACTED INCLUDE...
ALLENSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

&&

LAT...LON 3675 8706 3664 8706 3664 8712 3669 8718
      3680 8706 3677 8705
TIME...MOT...LOC 2225Z 229DEG 13KT 3669 8710

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Todd

When
September 9, 4:30 PM CST to 6:00 PM CST
Where
Todd County, 4 mi E of Guthrie
Reported by
Trained Spotter
Coordinates
36.650, -87.098

Over four inches of water was flowing across Highway 848.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599238.